Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 10, 2021, 5:52 PM CDT for Ashland County, Iron County, Price County, Wisconsin. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2021, 5:52 PM CDT (22:52 UTC)
- Expired
- Jun 10, 2021, 6:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, WI, Iron County, WI, Price County, WI
The radar
The Duluth radar (KDLH), 185 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 6:04 PM CDT | HAIL 0.7 | 7 Ene Fifield, WI | |
| Jun 10, 6:05 PM CDT | HAIL 0.75 | 1 S Park Falls, WI | MPING REPORT OF DIME-SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553
WUUS53 KDLH 102252
SVRDLH
WIC003-051-099-102315-
/O.NEW.KDLH.SV.W.0006.210610T2252Z-210610T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
552 PM CDT Thu Jun 10 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
South central Iron County in northwestern Wisconsin...
Southeastern Ashland County in northwestern Wisconsin...
Northeastern Price County in north central Wisconsin...
* Until 615 PM CDT.
* At 552 PM CDT, a severe thunderstorm was located near Park Falls,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Park Falls, Turtle Flambeau Flowage, and Butternut Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flood waters.
&&
LAT...LON 4598 9002 4598 9004 4595 9004 4577 9020
4595 9052 4611 9039 4600 9000
TIME...MOT...LOC 2252Z 300DEG 14KT 4600 9037
HAIL...1.00IN
WIND...60MPH
$$
Melde1 follow-up statement
335
WWUS53 KDLH 102314
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
614 PM CDT Thu Jun 10 2021
WIC003-051-099-102321-
/O.EXP.KDLH.SV.W.0006.000000T0000Z-210610T2315Z/
Iron WI-Ashland WI-Price WI-
614 PM CDT Thu Jun 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL IRON...
SOUTHEASTERN ASHLAND AND NORTHEASTERN PRICE COUNTIES WILL EXPIRE AT
615 PM CDT...
The storm which prompted the warning has weakened to just below
severe limits, and no longer poses an immediate threat to life or
property. Therefore, the warning will be allowed to expire. However
penny sized hail and gusty winds to 50 mph are still possible with
this thunderstorm and another upstream over Butternut. In addition,
very heavy rain will fall and could lead to flooding.
LAT...LON 4598 9002 4598 9004 4595 9004 4577 9020
4595 9052 4611 9039 4600 9000
TIME...MOT...LOC 2311Z 300DEG 14KT 4597 9029
$$
MeldeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:30 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 10, 3:30 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
330 PM CDT Thu Jun 10 2021
.DISCUSSION...(This evening through Wednesday)
Issued at 328 PM CDT Thu Jun 10 2021
Summary: Hot temperatures continue into the afternoon with heat
advisories over our southwest counties. A couple areas of storms
have been forming along a line of convergence south of 210. There
are additional storms forming in northwest WI along some lingering
boundaries. We are in a marginal risk today for some severe weather
with the primary threats being large hail and damaging winds. Storms
will slowly diminish overnight and areas near the Lake may receive
some dense fog. Another round of showers and storms is expected for
tomorrow. Drier conditions return Saturday.
A cold front was observed sliding across northern MN this morning.
This boundary is expected to stall out over NW WI this afternoon and
evening. South of this boundary thermal ridging into our CWA along
with southwesterly flow will bring hot and humid conditions to our
southwestern counties. Heat indicies for southern Cass, Crow Wing,
Pine, and Burnett may reach triple digits! We have a heat advisory
out for these counties and the bordering counties have a special
weather statement for excessive heat.
With the warm air protruding into the region once again today we
expect a lake breeze to form once again off of Lake Superior today.
As the boundary rushes inland it will encounter a warm and moist
environment ideal for thunderstorm development. Unstable air will be
in place south of the synoptic frontal boundary with MLCAPEs rising
into the 2,000 to 3,000 J/kg range. One of the more limiting factors
for severe weather in the area is the lack of deep layer shear with
our bulk shear in the 20-30 kt range. The SPC has kept NW WI in a
marginal threat for severe weather today. This seems like a good bet
given the lack of synoptic drivers over the region today. Mid level
lapse rates are between 6-7 C/km and could promote some hail growth.
Gusty winds from outflows within a steep low level lapse rate
environment could also cause isolated damage. Additionally, the
morning sounding over MPX recorded 1.29 inches of PW which is
slightly above the 75th percentile for this time of year. This could
lead to some sparse spots of heavy downpours.
Overnight, we have several areas of interest to watch. The
remaining moisture and warm temperates over Lake Superior will
likely generate some dense fog near the Lake. A few of the models
are strongly suggesting that the fog will seep further inland and
may linger through the early morning hours. Much further out west
over the High Plains a QLCS is likely to be moving across the
region and towards northern MN. Most of the models are hinting at
the line of storms weakening and sliding to the southeast as they
approach. This scenario seems the most likely with an upper level
ridge still in place over our region and the majority of the low
level jet being shunted off to the southeast. While the strongest
forcing is expected to out run these storms we will still likely
see some rain and embedded storms move in during the morning. As
we head into the afternoon and evening, the cold front that
generated the storms over the High Plains will pivot over the
region and could spark additional storms. As of this update our
region is not highlighted within a severe category by SPC.
However, there are a few models trending towards a corridor of
higher instability within the southeast sector of our CWA. We may
be bumped up a category with the next issuance of severe outlooks.
Heading into the weekend things look much drier with a surface high
pressure moving across the Midwest. Highs will fluctuate around the
80s for the most part with overnight lows dropping into the 50s.
There is a slim chance of some precipitation Sunday evening as an
upper level jet moves over head with a few vort maxes. However,
there is not much model agreement at this time. The better chance
for some widespread rain looks to be into the Thursday time frame. A
vertically stacked low moves across southern Canada with its cold
front branched across the Upper Midwest providing a chance for rain
and storms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1224 PM CDT Thu Jun 10 2021
A mixed bag of weather with this set of TAFs. Across the
International Border a field mostly MVFR cumulus clouds continues to
linger over INL. Dry air should eventually overtake the clouds in
place and disperse them as the parent low feature propagates to the
northeast. Farther south a line of convergence has set up across BRD
and extends east into northern WI. We have seen one batch of storms
develop along this boundary and satellite reveals that this area is
not quite done yet. A lake breeze is expected to move in later this
afternoon and further spark convection into HYR. Overnight fog is
expected to seep out of Lake Superior and climb into DLH. Lastly, a
decaying complex of storms over the High Plains will make their way
into the region by the morning hours and bring additional chances
for rain and storms.
&&
.MARINE...
Issued at 328 PM CDT Thu Jun 10 2021
Satellite reveals some fog still lingering along the North Shore
this afternoon. We expect fog to expand once again overnight and we
will likely expand the advisory to include the South Shore. Isolated
convection is slowly populating across NW WI and the vast majority
of it will likely stay south of the Lake. Saxon Harbor has the
better odds of seeing storms then the other near shore waters.
Additionally, overnight a northeast wind will enhance and waves 2-4
ft will build along the Apostle Islands. A small craft advisory has
been issued for this hazard. As we head into the morning hours the
advisory will likely be expanded to the head of the Lake and
potentially the portions of the North Shore due to wind gusts
upwards of 25 kts and building waves.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 52 62 51 81 / 20 60 40 0
INL 60 81 53 82 / 20 70 30 0
BRD 67 85 56 84 / 30 60 10 0
HYR 62 88 54 83 / 40 70 50 0
ASX 49 66 50 82 / 30 50 50 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ006.
MN...Heat Advisory until 7 PM CDT this evening for MNZ033-034-038.
LS...Dense Fog Advisory until 9 AM CDT Friday for LSZ140>145.
Small Craft Advisory from 2 AM to 11 AM CDT Friday for LSZ150.
&&
DISCUSSION...Britt
AVIATION...Britt
MARINE...BrittHazardous weather outlook, Jun 10, 3:26 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 326 PM CDT Thu Jun 10 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-112030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 326 PM CDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A Heat Advisory is in effect from 1 PM this afternoon, to 7 PM this evening for southern Cass, Crow Wing, Pine and Burnett counties. Heat indices will be around 100 degrees through this timeframe. Isolated severe thunderstorms are possible late this afternoon and evening over much of northwest Wisconsin, as well as southeast Carlton and Pine counties in Minnesota. Large hail and damaging winds are the main hazards. There is a chance of thunderstorms elsewhere in northeast Minnesota through tonight. Gusty winds, brief heavy rain, and frequent lightning are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are chances of thunderstorms Friday and Friday night, as well as Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed through the evening. LSZ121-140>148-150-112030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 326 PM CDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Scattered thunderstorms will affect the nearshore waters into tonight. Brief heavy rain, gusty winds, small hail, and higher waves may be found near the storms. Areas of fog will affect the nearshore waters, especially the North Shore down into the Twin Ports. The visibility may increase for a time late this afternoon and evening before they drop again overnight. Fog is also expected to develop along the South Shore later tonight. Dense Fog Advisories are in effect. Increasing northeast winds tonight will build waves, especially along the Outer Apostle Islands where a Small Craft Advisory is in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty northeast winds Friday may lead to hazardous conditions for small craft, especially from Two Harbors to the Twin Ports to Port Wing and the Outer Apostle Islands. Areas of fog will linger through the morning. There will be chances for more thunderstorms Friday into Sunday. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 10, 4:38 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
438 PM CDT Thu Jun 10 2021
WIZ004-009-102200-
Price-Iron-
438 PM CDT Thu Jun 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...
At 438 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Lac Du Flambeau, to 7 miles east of Fifield, and
moving east at 20 mph.
Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Turtle Flambeau Flowage, Fifield, and Pike Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4598 9004 4582 9005 4578 9015 4588 9046
4598 9032 4598 9030 4599 9030 4607 9020
4615 8995 4615 8993 4599 8993
TIME...MOT...LOC 2138Z 283DEG 15KT 4604 8993 4591 9028
MeldeSpecial weather statement, Jun 10, 4:52 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Duluth MN
452 PM CDT Thu Jun 10 2021
WIZ004-102215-
Iron-
452 PM CDT Thu Jun 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IRON COUNTY...
At 451 PM CDT, a strong thunderstorm was near Lac Du Flambeau, or 11
miles east of Turtle Flambeau Flowage, moving east at 15 mph.
Wind gusts up to 50 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Manitowish.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4598 9006 4613 9004 4614 8993 4599 8993
4598 8994
TIME...MOT...LOC 2151Z 274DEG 13KT 4604 8995
MeldeSpecial weather statement, Jun 10, 5:02 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
502 PM CDT Thu Jun 10 2021
WIZ004-009-102230-
Price-Iron-
502 PM CDT Thu Jun 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...
At 502 PM CDT, strong thunderstorms were along a line extending from
near Lac Du Flambeau, to 9 miles east of Fifield, and moving
southeast at 10 to 15 mph.
Wind gusts up to 45 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.
Locations impacted include...
Pike Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4598 9002 4598 9004 4567 9005 4587 9036
4602 9013 4608 8993 4599 8993
TIME...MOT...LOC 2202Z 303DEG 12KT 4602 8994 4587 9023
MeldeSpecial weather statement, Jun 10, 5:26 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
526 PM CDT Thu Jun 10 2021
WIZ004-009-102245-
Price-Iron-
526 PM CDT Thu Jun 10 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL IRON AND
NORTHEASTERN PRICE COUNTIES...
At 525 PM CDT, an area of strong thunderstorms was 9 miles west of
Squirrel Lake, or 12 miles southeast of Turtle Flambeau Flowage,
moving southeast at 10 mph.
Wind gusts up to 50 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.
Locations impacted include...
Pike Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4598 9002 4598 9004 4573 9005 4589 9037
4604 9015 4599 8997
TIME...MOT...LOC 2225Z 301DEG 10KT 4590 9007
MeldeLocal storm report, Jun 10, 5:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 7 S SPRINGSTEAD 45.93N 90.12W
06/10/2021 E0.88 INCH PRICE WI TRAINED SPOTTER
&&
MELDESpecial weather statement, Jun 10, 5:42 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
542 PM CDT Thu Jun 10 2021
WIZ003-004-009-102315-
Price-Iron-Ashland-
542 PM CDT Thu Jun 10 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...
At 540 PM CDT, an area of strong thunderstorms stretched from near
Butternut, or 8 miles north of Park Falls, to rural northeast Price
County. The storms were moving east at 15 mph but additional storms
have been forming northwest of this area.
Wind gusts up to 45 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Park Falls, Turtle Flambeau Flowage, Fifield, Butternut, Butternut
Lake, and Pike Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4598 9004 4561 9004 4599 9064 4615 9045
4603 8993 4598 8994
TIME...MOT...LOC 2240Z 290DEG 14KT 4605 9040
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:08 AM CDT | Heat Advisory | DLH | Burnett | 15 hr |
| Jun 10, 1:45 PM CDT | Special Weather Statement | DLH | Bayfield | 15 min |
| Jun 10, 3:32 PM CDT | Special Weather Statement | DLH | Bayfield | 13 min |
| Jun 10, 3:38 PM CDT | Special Weather Statement | DLH | Douglas | 22 min |
| Jun 10, 4:38 PM CDT | Special Weather Statement | DLH | Price | 22 min |
| Jun 10, 4:52 PM CDT | Special Weather Statement | DLH | Iron | 23 min |
| Jun 10, 5:02 PM CDT | Special Weather Statement | DLH | Price | 28 min |
| Jun 10, 5:26 PM CDT | Special Weather Statement | DLH | Price | 19 min |
| Jun 10, 5:36 PM CDT | Areal Flood Advisory | DLH | Ashland, Iron, Price | 3 hr |
| Jun 10, 5:42 PM CDT | Special Weather Statement | DLH | Price | 33 min |
| Jun 10, 6:08 PM CDT | Flash Flood Warning | DLH | Iron, Price | 3 hr |
| Jun 10, 6:18 PM CDT | Special Weather Statement | DLH | Price | 12 min |
| Jun 10, 6:25 PM CDT | Special Weather Statement | DLH | Price | 20 min |
| Jun 10, 6:40 PM CDT | Special Weather Statement | DLH | Price | 20 min |
| Jun 10, 6:47 PM CDT | Special Weather Statement | DLH | Iron | 13 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.